Alert archive / Massachusetts / Snow Squall Warnings in 2025
Snow Squall Warning 3, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this snow squall warning at Dec 4, 2025, 4:48 PM EST for Essex County, Middlesex County, Massachusetts. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 4, 2025, 4:48 PM EST (21:48 UTC)
- Expired
- Dec 4, 2025, 5:30 PM EST
- In force
- 42 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
Counties Essex County, MA, Middlesex County, MA
The radar
The Boston radar (KBOX), 90 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
255
WWUS51 KBOX 042148
SQWBOX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Boston/Norton MA
448 PM EST Thu Dec 4 2025
MAC009-017-042230-
/O.NEW.KBOX.SQ.W.0003.251204T2148Z-251204T2230Z/
Essex MA-Middlesex MA-
448 PM EST Thu Dec 4 2025
The National Weather Service in Boston/Norton has issued a
* Snow Squall Warning for...
Essex County in northeastern Massachusetts...
Northeastern Middlesex County in northeastern Massachusetts...
* Until 530 PM EST.
* At 445 PM EST, a dangerous snow squall was located along a line
extending from Rye to near Milford, moving southeast at 45 mph.
HAZARD...Intense but brief bursts of heavy snow. Gusty winds
leading to blowing snow and rapidly falling visibility.
Wind gusts greater than 35 mph.
SOURCE...Radar and webcams.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
This will affect portions of Interstate 93 from the New Hampshire
border to Wilmington, and Insterstate 91 from Lynnfield to the New
Hampshire border.
Locations impacted include... Lowell, Lynn, Lawrence, Haverhill,
Peabody, Methuen, Salem, Beverly, Andover, Dracut, Tewksbury,
Gloucester, North Andover, Saugus, Danvers, Wakefield, Reading,
Wilmington, Marblehead, and Newburyport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
If traveling on a highway, find the nearest exit or rest area and
park safely away from traffic. Allow snow squalls to pass before
attempting to resume travel.
&&
LAT...LON 4287 7082 4283 7081 4281 7087 4280 7083
4282 7082 4280 7079 4270 7073 4272 7061
4263 7053 4246 7082 4243 7090 4270 7140
4270 7129 4274 7124 4274 7118 4279 7118
4282 7115 4281 7107 4286 7103 4289 7090
TIME...MOT...LOC 2145Z 311DEG 40KT 4302 7077 4282 7162
SNOW SQUALL...OBSERVED
$$
LocontoWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this snow squall warning went out at Dec 4, 3:03 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Dec 4, 3:03 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
303 PM EST Thu Dec 4 2025
.SYNOPSIS...
An arctic cold front crosses the region this afternoon into
early tonight with a few snow showers and a localized snow
squall or two, particularly for western and northern MA. Windy
conditions and bitterly cold temperatures tonight. The winds
quickly diminish by Friday, but it remains unseasonably cold.
Scattered snow or rain showers into Saturday with a low
pressure system passing well to our south. Another arctic cold
front crosses the region Sunday followed by well below normal
temperatures Sunday night into Tuesday. A low pressure system
approaching from the west may bring some more rain/snow showers
by Tuesday night and/or Wednesday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Key Messages:
* Arctic cold front moves through later this afternoon into
early tonight.
* Brief (< 60 min duration) heavy snow showers or possible snow
squalls with Arctic front, best chance along the Route 2
corridor but possible as far south as the Mass Pike between 2
and 6 PM. Reduced visibility to 1 mile and light coatings of
snow on grassy surfaces in snow squalls.
* Surge of Arctic cold air moves in for all areas after frontal
passage, with gusty NW winds (locally as high as 50 mph,
especially northern and western MA) thru late evening which
then decrease toward midnight.
* Wind chills as low as 10 below zero in the Berkshires and
northern Worcester County hills, with wind chills 0 to 10
above zero elsewhere in Southern New England.
Details:
Active, changeable weather pattern over the next roughly 6-12
hours as a strong Arctic cold front moves through Southern New
England late this afternoon into early tonight. This frontal
boundary is marked by a narrow line of snow showers with visbys
reduced to as low as one-half mile trailing from central NH SWwd
to near Albany NY. These snow showers/embedded squalls are
associated with shallow instability driven by the MUCH colder
air which awaits along and behind the front. Expectation is for
some scattered snow showers or possible snow squalls mainly for
northern and western MA between 2 and 6 PM although the linear
structure currently shown in radar mosaic probably
fractures/splits. BUFKIT cross sections show some RH in a
falling dendrite snow growth region between 19-23z, which could
favor reduced visbys possibly impacting the PM commute for
these northern and western MA locations in these snow
showers/squalls. Temps are currently in the mid 30s to low 40s,
so it may be difficult for snow to stick on pavement but in some
localized instances it may look like someone shook a snowglobe
for a brief (60 min duration or less) period of time.
Post frontal, we get a rapid surge in sea-level pressure rises
and strong and deep mixing as surge of much colder air advects
in. In the immediate 1-3 hrs after the frontal passage, NW wind
gusts could punch into the 40-50 mph range due to the combo of
strong pressure rises and the strong mixing/steeper lapse rates
with model soundings showing winds at top of the mixed layer in
the 45-55 kt range! Because of its short duration which
precludes issuing a longer-fused wind headline, instead we
opted to treat with a special weather statement in case we do
get some reports of minor tree/powerline damage.
While some localized adverse impacts are possible from the above,
the main story for all of Southern New England for tonight is a
surge of Arctic cold air. 925 mb temps will be falling steadily
through the night to values as low as -15C. The combo of sharply
falling temps and the northwest wind gusts could support will
add a biting cold wind chill through midnight, with wind chills
as low as 10 below zero in the Berkshires and northern Worcester
County, zero to 5 below zero in northern and western MA, and the
single digits to teens above zero elsewhere. Again this is quite
a change in airmass so bundle up in layers if you have plans
outdoors tonight! The NW winds ease up overnight which may end
up easing the windchills too; but this will permit strong
radiational cooling to take place leading to very cold ambient
temps, especially in those areas in northern, central and
western MA that are still under a fresh snowpack from Tuesday's
snow event. Even though winds will have eased up, lows by
daybreak should be in the single digits above zero in most areas
(low teens Cape and Islands), with lows 0 to 5 below zero in
northern/northwest MA.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Key Messages:
* Cold Fri with highs in the 20s, around freezing Cape and
Islands with winds turning light southerly.
* Ocean effect cloud cover and possible flurries Outer
Cape/Islands Fri thru early aftn.
* Increasing clouds Fri night, early lows before warming toward
daybreak Sat.
Details:
Friday:
Despite full sun for most, Friday is nonetheless a cold and dry
day, coming out of a frigid overnight.
With a favorable wind trajectory for ocean-enhanced cloud cover
developing in the pre-dawn hours, along with the unseasonably
cold airmass in place driving some shallow instability off the
milder ocean, we should see bands of ocean effect clouds and
perhaps some scattered flurries at times underneath them across
the Outer Cape and Nantucket. NWly winds then shut off by early
afternoon to more of a light southerly direction, which will
shut off the ocean-effect generation over the Outer Cape. But we
will see cloud cover increase late Fri, mainly along the south
coast.
Highs Fri are only in the 20s, with readings around 30-33 for
the Cape and Islands.
Friday Night:
Modifying warm/moist advection pattern takes place Fri night,
with weak ridging remaining in place as low pressure passes well
south and east of the mid-Atlantic waters. Weak southerly flow
will allow for 925 mb temps to rise to around -3 to -6C, with an
advancing shallow layer of lower clouds northward from the
southern coastal waters to the Mass Pike. Some models show some
very spotty light precip in this return flow; I'm skeptical this
will amount to anything, but if it is light enough to stay in
liquid we could see some slick spots develop along the south
coast, Cape and Islands coming out of the frigid airmass. Early
lows in the mid teens to lower 20s, before temps rise into the
20s to near freezing along the south coast.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Key Messages...
* A few scattered rain/snow showers possible Saturday.
* More arctic air arrives Sunday night into the early part of next
week.
* A few chances for precip first late Sunday/Sunday night then again
around mid week.
Overall a benign stretch of weather coming up, the main thing of
note being another shot of cold air early next week. The synoptic
pattern features quasi-zonal flow at the mid levels much of the
period punctuated by periodic weak shortwaves moving through the
flow until a deeper disturbance arrives middle of next week.
To start the weekend high pressure exits east and SNE will be
sandwiched between a trough of low pressure passing through northern
New England and a surface low passing well to the south. The best
forcing with both features is removed from our region and moisture
is marginal so while we could see some light flurries/showers on the
Cape islands early and passing rain/snow showers later in the day,
do not expect these to be widespread or impactful. The exception
could be if any lingering moisture on the roads freezes up Saturday
night with the drop in temperatures making for slick roads. Another
arctic front swings through Sunday night and while guidance
disagrees on how much moisture will accompany it, the forecast leans
toward a drier frontal passage. If we have showers around, neither
Saturday or Sunday night are expected to be very wet; ensemble
guidance indicates a 40-70% chance of a hundredth of an inch of QPF
each day, with a near zero chance of a tenth of an inch. The fly in
the ointment is the GFS which is quite a bit wetter and indicates
snow Sunday night. Something to keep an eye on but for now it is the
only source showing anything like this. Confidence decreases with
regards to how the pattern evolves after Monday but a more active
pattern looks likely with several potential shortwave disturbances
Tue-Thu.
Temperature-wise, we'll moderate quite a bit on Saturday and Sunday
from Friday, with highs back into the upper 30s to low 40s. Then,
the arctic front Sunday night brings the return of highs in the 20s
and 30s and lows in the single digits and low teens Monday night.
This will be a progressive (short lived) cold airmass, though.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18Z TAF Update:
Through 00z Friday: High confidence in TAF/trends but moderate
on coverage of snow showers/squalls.
VFR for most of this period. An Arctic cold front could bring
brief convective snow showers or possible snow squalls from BAF
to BOS north and west mainly 19-23z. Indicated with VCSH and
will proactively AMD for tempo SHSN & IFR visbys. If any visbys
were to be reduced it would mainly be for an hour or less, with
any accumulation limited to coatings due to their brief nature.
We then get a gusty NW windshift upon frontal passage, with
speeds 15-20 kt and gusts 32-38 kt.
Tonight: High confidence.
VFR. Gusty NW winds 30-35 kt thru 04z, then a slow decrease in
gusts to around 20-25 kt overnight. After 08z, could see some
MVFR ceilings over the Outer Cape and Nantucket (mainly HYA/ACK)
with possible flurries at times due to ocean effect cloud
cover/narrow bands of ocean effect precip.
Friday: High confidence.
VFR with ocean effect VFR/MVFR ceilings HYA/ACK and the Outer
Cape thru about 16-18z as winds remain NW around 5-10 kt.
Windshift to S during the afternoon will shut off ocean
effect cloudiness, but will begin to bring a layer of VFR/MVFR
bases from the ocean waters to BID and perhaps immediate south
coast, Cape and Islands by sundown.
Friday Night: Moderate to high confidence.
VFR initially, though a shallow layer of VFR/MVFR cloud decks
advance northward from the southern waters. Low prob of SHSN or
possible very spotty FZDZ south of PVD underneath this as layer
aloft is dry. Light south winds.
KBOS Terminal...High confidence in TAF. Low for SHSN chances.
KBDL Terminal...High confidence in TAF. Moderate for SHSN
chances.
Outlook /Saturday through Tuesday/...
Friday Night: Mainly VFR, with local MVFR possible. Slight
chance SN.
Saturday: Mainly VFR, with local MVFR possible. Slight chance
RA, slight chance FZRA, slight chance SN.
Saturday Night through Sunday: VFR.
Sunday Night through Monday: VFR. Breezy. Slight chance SN.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
* Gale Warnings in effect for all waters tonight
A strong cold front will push over the waters tonight, bringing
with it a surge in NW wind gusts to around 35-40 kt along with
much colder air. Wouldn't rule out occasional instances of light
freezing spray but the risk tends to not be significant given
that water temps are still in the mid 40s. NW gusts will begin
to subside overnight tonight, with SCAs likely to be needed into
Fri AM. Gusts and seas should subside to below SCA levels into
later Fri AM.
Dry weather should generally predominate, but there may be some
ocean effect clouds with possible flurries or ocean effect snow
showers that could briefly/locally reduce visibility overnight
tonight into midday Fri. Winds turn southerly around 10-15 kt
Fri night.
Outlook /Saturday through Tuesday/...
Friday Night: Winds less than 25 kt. Slight chance of rain.
Saturday: Winds less than 25 kt. Chance of rain.
Saturday Night: Winds less than 25 kt. Slight chance of rain.
Sunday: Winds less than 25 kt.
Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of snow, slight chance of rain.
Monday: Strong winds with gusts up to 30 kt. Seas up to 5 ft.
Slight chance of rain, slight chance of snow.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning until 1 AM EST Friday for ANZ230-236.
Gale Warning until 4 AM EST Friday for ANZ231>235-237-250-251-
254>256.
&&
SYNOPSIS...Loconto/BW
NEAR TERM...Loconto
SHORT TERM...Loconto
LONG TERM...BW
AVIATION...Loconto/BW
MARINE...Loconto/BWIn the hours before
Special weather statement, Dec 4, 4:12 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
412 PM EST Thu Dec 4 2025
MAZ005>007-014-042200-
Eastern Essex-Central Middlesex County-Western Essex-Southeast
Middlesex-
412 PM EST Thu Dec 4 2025
...A BAND OF HEAVY SNOW SHOWERS WILL AFFECT ESSEX AND NORTHEASTERN
MIDDLESEX COUNTIES...
At 409 PM EST, a band of heavy snow was located along a line
extending from Salisbury to Tyngsborough. Movement was southeast at
25 mph. This band of snow is capable of reducing visibility to as
low as one mile with northwest wind gusts to 40 mph, which could
make for difficult travel conditions for afternoon commuters.
Locations impacted include...
Lowell, Lynn, Lawrence, Haverhill, Peabody, Methuen, Salem,
Billerica, Beverly, Woburn, Chelmsford, Andover, Dracut, Tewksbury,
Gloucester, North Andover, Saugus, Danvers, Wakefield, and Reading.
Motorists can expect rapid reduction in visibility to as low as one
mile. Consider delaying travel if you will be going through this
band of heavy snow. If you are driving, slow down and be on alert
for other motorists. Low visibility shortens the amount of time you
have to react to winter weather situations.
LAT...LON 4287 7082 4283 7081 4281 7087 4282 7082
4280 7077 4270 7073 4272 7062 4265 7054
4246 7083 4243 7093 4267 7152 4270 7145
4270 7129 4274 7124 4274 7118 4279 7118
4282 7115 4281 7107 4286 7103 4289 7090
TIME...MOT...LOC 2109Z 297DEG 22KT 4285 7085 4266 7141
LocontoThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 4:12 PM EST | Special Weather Statement | BOX | Essex | 48 min |
Nearby
Snow Squall Warnings in Massachusetts, 2025Every snow squall warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.